Appendix E: Overdose Protocols
The following are suggestions for inclusion in OD Protocols, followed by sample protocols developed by SAPs:
1) Call 911
- Calling 911 is important to ensure the safety of both the person who is ODing and, in the long run, the program.
- The person responsible for calling 911 should do so from a quiet place so as not to raise safety concerns among telephone dispatchers.
- It is unnecessary to provide personal information about the person ODing to the 911 operator. Simply explain that someone has stopped breathing and that immediate assistance is needed.
- One staff person should be designated to liaise with paramedics and/or law enforcement when they arrive.
2) At least 1-2 people should be designated to respond to the person who is experiencing the OD
- Try to alert and/or awake the person by calling their name and/or rubbing their sternum bone.
- Determine if the person is breathing and whether their heart is beating.
- Ensure that their airway is clear.
- Put them in the rescue position.
- If naloxone is available, it should be used even in cases when the exact cause of the OD is unknown.
- If the person has stopped breathing, rescue breathing is necessary even in cases when naloxone has been administered. People may need to take turns depending on how long it takes for the person to wake up/ EMS to arrive.
- If possible, ask friends or partners if they know what drugs the person has taken and how. This information may be helpful in assessing the total situation, however is only anecdotal at best. It is more important to assess if the person is breathing and whether the person is beating and to respond to the physical symptoms.
3) Someone will need to attend to other participants visiting the program.
- Clearing the space is generally a good idea in order to ease responsibility for supervising other participants and to secure the space.
- Ask anyone who came with the person experiencing the OD if they know about the drugs the person may have taken.
- Sometimes one or two people who came with/know the person who is experiencing the OD may be allowed to stay.
4) If the person who has ODed regains consciousness before emergency services arrives, notify them about specifically what has happened, including whether naloxone was used, and/or 911 has been called.
5) Other participants should be notified when 911 is called and that police may be coming to the program.
6) Provide an opportunity to debrief with staff as well as participants, if need be, after the incident in order to process the experience. remember that drug users may have experienced and/or witnessed overdose before and a reoccurrence could raise trauma issues.
7) Document the incident in its entirety for monitoring and evaluation purposes.
HOPE HOUSE POLICY AND PROCEDURE
SUBJECT: EMERGENCY NARCAN [NALOXONE] ADMINISTRATION BY RN OR LVN DATE: DECEMBER 1, 2009
POLICY: To administer Narcan [by a Registered Nurse or Licensed Vocational Nurse] to Hope House residents who purposely or accidently overdose, or request reversal, of opioid substances or opioid substrates.
It is the intention of this policy to cover Narcan administration ONLY if one of two set of circumstances present
regardless of resident code status.
- A resident verbally states to having self-administered an oral, subcutaneous, intramuscular or intravenous dose of an opioid substance or derivative and is requesting medical intervention to reverse the opioid effect[s];
- An RN or LVN’s clinical assessment and nursing conclusion is that the resident is suffering the effect[s] of an opioid substance, derivative, or similar substrate, detrimental to the resident’s state of well-being, despite obvious and non-obvious, substance route of administration.
Immediately, upon either [a] resident request; or [b] RN, LVN’s clinical assessment; a complete set of all five [temperature, pulse, respirations, oxygen saturation, pain level] vital signs is taken and documented every ten minutes, until the transporting emergency service assumes responsibility of the resident’s care.
- Prior to, simultaneous with, immediate vital signs:
Immediately, upon either the resident’s request or the clinician’s assessment:
- The Emergency Medical System is activated, that is, 911 is called and an emergency ambulance is requested PRIOR TO ADMINISTRATION OF NARCAN,
- b.Simultaneously: First Aid, CPR and rescue breathing are commenced immediately, if required.
Under circumstances one and two [listed above]:
Narcan is only administered with the implicit intent to immediately send the resident to the nearest hospital emergency room [via urgent emergency ambulance] for immediate medical assessment and follow up medical treatment.
In the absence of RN, LVN on site at Hope House:
In either circumstance: resident states, or certified nursing assistant suspects an overdose of an opioid substance or substate; Hope House nursing assistant will immediately activate the EMS system [and call 911] for urgent ambulance transport to a hospital emergency room for immediate medical assessment and treatment and initiate all First Aide and CPR measures. At no time is the resident left unattended during initiation of EMS system.
Either simultaneously with activation of EMS, or immediately after, the on call nurse is notified.
The administration of Narcan policy covers:
ONLY administration of Narcan [0.4mg] with ONE repeat dosing of the resident, totaling two doses of 0.4mgs, that is, 0.8mg.
Upon return of the resident to Hope House:
A full set of vitals is taken every four hours for twenty-four hours or until an RN or LVN nursing assessment is documented in writing, after clinical review by the nurse [on site at Hope] or within the computerized CODI clinical progress note, that the resident’s condition is stable and the resident is not under the influence of ANY non-medical substance or substrate.
Friendly Neighborhood Health Center Policy and Procedure
DIRECTOR: POLICY DATE: 5/11/09
MEDICAL DIRECTOR: REVISED:
SUBJECT: OPIATE OVERDOSE PREVENTION
POLICY AND PURPOSE: To prevent fatal drug overdose from opiates at FNHC
GENERAL: The population of FNRC includes many opiate users who use intravenously and orally and whom often combine opiates with other substances, a great risk for a potential overdose. Whenever a community member is suspected of overdosing, city emergency services are called. However, there are many interventions to assist during a potential opiate OD that both licensed and unlicensed staff can do while waiting for emergency services to arrive.
1) Staff in the drop-in services area should continuously monitor community members that appear to be sleeping by checking on them and making sure they are safe.
2) If a community member is unresponsive and/or unconscious, try to wake them by calling their name. If they do not respond, try waking them with a pain stimulus by pinching their ear or rubbing their sternum. Check breathing; if they are not breathing and are unresponsive immediately call CODE BLUE with a location of the emergency on the internal pager as described by MNRC Emergencies Protocol.
3) Following the CODE BLUE, call 911. Communicate to dispatch: “the person is not breathing, they are unconscious and they are turning blue.”
4) If medical staff is onsite, they will attend to the community member. If there is no medical staff, any staff member who has received DOPE (Drug Overdose Prevention Education) training can attend to the patient. Rescue breathing, giving the victim one breath every 5 seconds. If medical staff is onsite, oxygen can also be administered through an Ambu Bag (artificial breathing).
5) While rescue breathing is happening staff can be assessing for additional signs of an opiate overdose:
- Pupils may be contracted and appear small
- Track marks from injections
- Face is pale or clammy
- Vomiting or frothing at the mouth
- Fingernails and lips may appear blue
- Pulse is slow, erratic
- Choking sounds or gurgling noises
6) If a pulse is present, and the person remains unconscious and other signs of overdose have been determined, trained staff can administer Narcan to the unresponsive community member. If a pulse is not present, staff will use the AED machine and initiate CPR. See CPR policies and procedures.
7) Staff will use the Narcan stored in the AED box or Narcan from the clinic emergency bag. Draw up a full vial of .4mg (1cc) Narcan with the syringe supplied with the Narcan (1inch needle). Administer Narcan in the victim’s shoulder muscle, outer thigh muscle, or upper and outer quadrant of the buttocks. Clothing does not need to be removed to administer this injection.
8) Continue rescue breathing.
9) If emergency services have still not arrived, continue rescue breathing. If community member is still unresponsive and has a pulse wait between _ a minute to 3 minutes before administering a second dose of .4mg of Narcan. If patient no longer has a pulse, apply AED machine and initiate CPR. See CPR policy and procedure.
10) If patient begins breathing on their own, place patient in recovery position and observe breathing and pulse till paramedics arrives. If the patient is not breathing on their own, continue rescue breathing until paramedics arrive.